|undetectable without meds?
Jul 24, 2005
I started on Sustiva and Combivir right after I was diagnosted with acute HIV infection April 2001. Two months later the meds had supressed the viral load to undetectable levels. My CD count has always fluctuated between 750 and 1050. With the consent of my doctor I went on a med holiday due to a severe depression I suspected was caused by meds. I was right. 7 months and 2 bloodworks later the viral load is still undetectable, the CD4 count at 1746 CD4 % 54.4 I understand this is great news and also understand my inmune systems is keeping the virus in check. Any comments on how long before the number change? what should I expect next?
Response from Dr. Sherer
One of the hopes with very early treatment of HIV infection, i.e. shortly following infection during the phase of acute HIV infection in the first 1-3 months was that it would lead to a greater likelihood of long term viral control when ART was withdrawn. To date, this has not been a consistent observation, though it has occured in some patients temporarily.
There is a wide variability in the response to initial therapy, in part thought to be related to the wide variety of early infections, the degree of viremia, and the extent of seeding of reservoirs. Recent data suggests that lymph nodes and lymph tissue in the gastrointestinal tract is an important reservoir of HIV infection that is seeded early in acute infection.
There were promising preliminary results of very early treatment that suggested that it might result in better immunologic control, and might lead to viral suppression even after ART is withdrawn. Unfortunately, even when this has occurred for a long period, e.g. more than 7 months (as in your case), most of these patients have eventually lost viral control and developed declining CD4 cells.
The direct answer to your question is no, there is no way to reliably predict when your current viral control will give way to viremia and gradual HIV disease progression, but the likelihood that this will occur eventually is high.
It was not clear from your email what your baseline CD4 cell count and viral load were. There is evidence that viral control is easier to achieve and more durable when patients are treated with higher CD4 cells and lower baseline viral loads.
It would be useful to talk to your doctor now about what your options would be were this to occur. In spite of the good antiviral effect of efavirenz, if you and your doctor agree that it was causing or worsening your depression, it would be reasonable to choose a suitable alternative, e.g. nevirapine. However, nevirapine has been associated with an unacceptably high risk of serious liver injury when its used in men with CD4 cells above 450 cells/ml. So you and your doctor may want to consider other ART options.
How many doses of meds can I miss?
- Diarrhea After Anal Sex Condom Broke Worried I Have HIV
- Enlarged Lymph Nodes After Getting Head Worried I Have HIV
- Fever After Condom Broke Worried I Have HIV
- Itchy Balls After Eating Sperm Sign Of HIV AIDS
- Itchy Red Spots After Happy Ending Sign Of HIV AIDS
- Itchy Skin After Anal Sex Condom Broke Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.